The Oncology Institute of Hope and Innovation

Stay current with our news and announcements and subscribe to our e-newsletter
"The Voice of Hope."

How did you hear about the website?

Search Engine
Internet Ad
Newspaper or magazine ad
Magazine Article
From a friend
From a Doctor / Health Care Professional

Rash due to Chemotherapy

Chemotherapy can cause many side effects, including weakness, hair loss, numbness of the hands and feet, nausea, vomiting and rash, especially with drugs such as Tarceva (erlotinib) and Erbitux (cetuximab). Frequently the rash is mild and chemotherapy delays and dose reductions can be avoided. It is important, however, to make sure that you doctor or NP is made aware of the rash and/or progressive rash during the course of your treatment. Be sure that you discuss with him/her at every office visit so that it can be evaluated.

What you can do to treat your rash:

  • Wear loose, non-irritating clothing
  • Use mild soap without added fragrances or perfumes
  • When washing or drying the skin gently pat the area instead of rubbing with a towel or washcloth
  • Use sunscreen or protective clothing when out in the sun, even on cloudy days (SPF 15 or higher, preferably containing zinc oxide or titanium oxide)
  • Avoid tanning booths
  • Use thick, alcohol-free emollient cream on dry areas, such as: Udder Cream, Eucerin or Aqua-phor, Vaseline Intensive Care Advanced Healing Lotion
  • Facial rash (acneform rash) is generally reversible over time
  • Make up: dermatologist approved brands only (is Dermablend) preferred, makeup should be removed with mild cleanser, such as Neutrogena or Cetaphil, Dove sensitive skin foaming cleaser, Basis sensitive skin bar
  • Do not treat facial rash like acne: no acne solutions or topical agents
  • No long hot showers, take short lukewarm showers no more thank once a day and apply lotion to skin that is sill damp

 Drugs that may be prescribed by your doctor or physician extender

  • Antihistamines
  • Corticosteroid creams
  • Antibiotics
  • Analgesics (pain medications) if the rash is painful

 When to call your doctor or physcian extender

  • Unexplained or worsening rash
  • Any blistering, peeling, or open areas of the skin
  • Itching, pain or other troubling symptom associated with the rash
  • Possible allergic reaction, including chest pain or difficulty breathing.


1184 N. Euclid St.
CA 92801

Tel. 714.399.0620
Fax 714.399.0621
900 S. Main St.
Suite 204
Corona, CA 92882

Tel. 951.372.2400
Fax 951.547.1673
11480 Brookshire Ave.
Suite 309
Downey, CA 90241

Tel. 562.869.1201
Fax 562.869.1281
1510 S. Central Ave.
Suite 240
Glendale, CA 91204

Tel. 818.334.5425
Fax 818.334.5427
3300 E. South St.
Suite 304
Long Beach, CA 90805

Tel. 562.232.0550
Fax 562.232.0560
3851 Katella Ave
Suite 355
Los Alamitos, CA 90720

Tel. 562.264.5154
Fax 562.264.5157
1700 E. Cesar Chavez Ave.
Suite 3750
Los Angeles, CA 90033

Tel. 323.284.4077
Fax 323.859.9085
3628 E. Imperial Hwy.
Suite 100
Lynwood, CA 90262

Tel. 310.667.4000
Fax 310.667.4010
101 E. Beverly Blvd.
Suite 200
Montebello, CA 90640

Tel. 323.278.4400
Fax 323.278.4401
1360 W. 6th Street
Suite G
San Pedro, CA 90732

Tel. 310.547.2445
Fax 310.547.2610
1970 Old Tustin Ave.
Suite A
Santa Ana, CA 92705

Tel. 714.542.0102
Fax 714.479.0709
4305 Torrance Blvd.
Suite 109
Torrance, CA 90503

Tel. 310.935.4525
Fax 310.755.6317
591 N. 13th Ave.
Suite 5
Upland, CA 91786

Tel. 909.906.1519
Fax 909.256.8976
1135 S. Sunset Ave.
Suite 301
West Covina, CA 91790

Tel. 626.283.5183
Fax 626.214.1547
8135 S. Painter Ave.
Suite 103
Whittier, CA 90602

Tel. 562.698.6888
Fax 562.698.5255